Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Indianapolis, IN

May 30, 2009Hancock County, Rush County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2009, 9:23 PM EDT for Hancock County, Rush County, Shelby County, Indiana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2009, 9:23 PM EDT (01:23 UTC)
Expired
May 30, 2009, 10:15 PM EDT
In force
52 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Hancock County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 10:00 PM EDTHAIL 1.75Morristown, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:29 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 310123
SVRIND
INC059-139-145-310215-
/O.NEW.KIND.SV.W.0049.090531T0123Z-090531T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
923 PM EDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HANCOCK COUNTY IN CENTRAL INDIANA...
  RUSH COUNTY IN CENTRAL INDIANA...
  NORTHERN SHELBY COUNTY IN CENTRAL INDIANA...

* UNTIL 1015 PM EDT

* AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEW PALESTINE...OR 14 MILES EAST OF
  INDIANAPOLIS...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRISTOWN AROUND 940 PM EDT...
  CARTHAGE AROUND 950 PM EDT...
  ARLINGTON AROUND 955 PM EDT...
  MAYS AROUND 1000 PM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 106 AND 108.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 100 AND 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3945 8531 3966 8597 3977 8597 3972 8584
      3983 8573 3981 8560 3979 8560 3979 8540
      3978 8531
TIME...MOT...LOC 0123Z 293DEG 29KT 3979 8585

$$

HAINES
3 follow-up statements
000 
WWUS53 KIND 310143
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
943 PM EDT SAT MAY 30 2009

INC059-139-145-310215-
/O.CON.KIND.SV.W.0049.000000T0000Z-090531T0215Z/
HANCOCK-RUSH-SHELBY-
943 PM EDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHERN SHELBY...RUSH AND SOUTHERN HANCOCK COUNTIES...

AT 942 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR MORRISTOWN...OR 15 MILES NORTH OF SHELBYVILLE...MOVING
SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE AROUND 950 PM EDT...
  ARLINGTON AROUND 955 PM EDT...
  MAYS AROUND 1000 PM EDT...
  RUSHVILLE AROUND 1005 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3945 8531 3966 8597 3977 8597 3972 8584
      3983 8573 3981 8560 3979 8560 3979 8540
      3978 8531
TIME...MOT...LOC 0143Z 293DEG 29KT 3973 8566

$$
HAINES
000 
WWUS53 KIND 310206
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1006 PM EDT SAT MAY 30 2009

INC059-310216-
/O.CAN.KIND.SV.W.0049.000000T0000Z-090531T0215Z/
HANCOCK-
1006 PM EDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HANCOCK COUNTY IS
CANCELLED...

LAT...LON 3958 8570 3970 8567 3970 8565 3973 8565
      3979 8562 3979 8540 3978 8531 3945 8531
TIME...MOT...LOC 0206Z 293DEG 29KT 3966 8544

$$

INC139-145-310215-
/O.CON.KIND.SV.W.0049.000000T0000Z-090531T0215Z/
RUSH-SHELBY-
1006 PM EDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHEASTERN SHELBY AND RUSH COUNTIES...

AT 1006 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE.  THIS STORM WAS LOCATED NEAR RUSHVILLE...OR 16 MILES WEST OF
CONNERSVILLE...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW SALEM AROUND 1015 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3958 8570 3970 8567 3970 8565 3973 8565
      3979 8562 3979 8540 3978 8531 3945 8531
TIME...MOT...LOC 0206Z 293DEG 29KT 3966 8544

$$

HAINES
000 
WWUS53 KIND 310213
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1013 PM EDT SAT MAY 30 2009

INC139-145-310223-
/O.EXP.KIND.SV.W.0049.000000T0000Z-090531T0215Z/
RUSH-SHELBY-
1013 PM EDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY AND RUSH
COUNTIES WILL EXPIRE AT 1015 PM EDT...

LAT...LON 3958 8570 3970 8567 3970 8565 3973 8565
      3979 8562 3979 8540 3978 8531 3945 8531
TIME...MOT...LOC 0213Z 293DEG 29KT 3964 8537

$$

HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:22 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 30, 7:22 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT SAT MAY 30 2009

.AVIATION...

DISCUSSION FOR 00Z TAFS.

TSRA THE ISSUE IN THE FIRST FEW HOURS. WILL HANDLE WITH VCTS
AND CB MENTION GIVEN ITS SCATTERED NATURE AND THEN UPDATE AS
STORMS GET CLOSER AND EXACT TIMING CAN BE DETERMINED. AFTER 03-04Z
THE STORMS WILL END AND THEN IT SHOULD BE VFR FOR THE REST OF THE
PERIOD AS A COLD FRONT CROSSES THE AREA.

&&

.PREV DISCUSSION... /ISSUED 330 PM EDT SAT MAY 30 2009/

DISCUSSION...

PROBLEM OF DAY IS POPS...

THAT BEGINS TONIGHT. CONVECTION HAS NEVER REALLY TAKEN OFF ALONG
DEWPOINT NEAR SW CWA. HOWEVER YOU CAN STILL SEE A FRONT TO OUR
PUSHING INTO ILLINOIS AND A WAVE ALOFT OVER SAME AREA. HARD TO RULE
OUT CHANCE OF CONVECTION COMPLETELY.

IN MORE WESTERN COUNTIES RELATIVELY HIGH POPS ALREADY IN THROUGH 23Z
MAY BE ENOUGH...BUT MOST AREAS WILL NEED A CHANCE FOR EARLY TONIGHT.
WILL BE CLOSER TO MET ON THIS SINCE AS IWX POINTS DRY AIR OVER MOST
OF CWA WILL RESTRAIN THINGS. WILL ALSO ONLY MENTION RW AS OPPOSED TO
TS WHERE DRY AIR DOMINATES.

MODELS ARE IN REASONABLY GOOD AGREEMENT ABOUT SFC HIGH NOW APCHG US
KEEPING DRY WEATHER SUNDAY INTO MONDAY. BY LATE MONDAY QUESTION IS
WHEN NEXT FRONT WILL BRING RAIN. SURPRISINGLY...SREF AND GFS CLOSER
TO EACH OTHER THAN NAM. THIS SUGGESTS NAM SOLN OUTLIER AND MAY NOT
BE OPTIMAL...WHICH IN TURNS SUGGESTS FRONT MAY HANG TO OUR WEST.

ASSUMING FRONT HANGS...IT WILL BE EASY TO FALL INTO TRAP OF BRINGING
IN RAIN TOO FAST. HOWEVER UNTIL I HAVE MORE CONFIDENCE THIS IS HOW
THINGS WILL WORK...I CAN LIFE WITH THE CHC MAV POPS MONDAY INTO
TUESDAY.

GUIDANCE NOT THAT DIFFERENT ON TEMPS. WITH SOUTHLY FLOW DEVELOPING
AROUND HIGH TO SE AS ALL MODELS AGREE...WE MAY GET PRETTY WARM.
HOWEVER THIS WILL BE VERY DEPENDENT ON SKY COVER AND I DONT WANT TO
GET TOO FAR AHEAD OF THE GAME. FOR NOW WILL USE WARMEST OF MAV/MET.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, May 30, 3:53 AM EDT, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT SAT MAY 30 2009

INZ021-028>031-035>049-051>057-060>065-067>072-310800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
353 AM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA
TODAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE
WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

In the hours before

Local storm report, May 30, 8:53 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             COVINGTON               40.14N 87.39W
05/30/2009  E1.25 INCH       FOUNTAIN           IN   TRAINED SPOTTER

            HAIL TO HALF DOLLAR SIZE REPORTED NEAR COVINGTON

&&

JOHNSON
Local storm report, May 30, 8:59 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
859 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             CASTLETON               39.90N 86.05W
05/30/2009  U1.75 INCH       MARION             IN   AMATEUR RADIO

            GOLF BALL SIZED HAIL AT 86TH STREET AND ALLISONVILLE
            ROAD.

&&

NIELD
Local storm report, May 30, 9:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 SW CASTLETON          39.87N 86.09W
05/30/2009  U0.75 INCH       MARION             IN   AMATEUR RADIO

&&

NIELD
Local storm report, May 30, 9:05 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
905 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 S CASTLETON           39.89N 86.05W
05/30/2009  E1.00 INCH       MARION             IN   AMATEUR RADIO

            QUARTER SIZED HAIL AT KEYSTONE AND 74TH STREET.

&&

NIELD
Local storm report, May 30, 9:14 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TORNADO          5 SW TIPTON             40.23N 86.11W
05/30/2009                   TIPTON             IN   EMERGENCY MNGR

            REPORTS OF BUILDINGS DOWN AND PEOPLE TRAPPED NEAR THE
            TIPTON/HAMILTON COUNTY LINE ON SR31

&&

JOHNSON
Local storm report, May 30, 9:16 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
916 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             7 ENE INDIANAPOLIS      39.82N 86.02W
05/30/2009  U0.75 INCH       MARION             IN   AMATEUR RADIO

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:02 PM EDTSevere Thunderstorm WarningINDHenry, Rush13 min
May 30, 8:08 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe27 min
May 30, 8:11 PM EDTSevere Thunderstorm WarningINDCarroll, Howard, Tipton45 min
May 30, 8:18 PM EDTTornado WarningINDBoone, Hamilton42 min
May 30, 8:33 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Tipton86 min
May 30, 8:40 PM EDTSevere Thunderstorm WarningINDGreene, Sullivan, Vigo20 min
May 30, 8:40 PM EDTTornado WarningINDHamilton, Hancock, Madison, Marion50 min
May 30, 8:46 PM EDTTornado WarningINDClinton, Hamilton, Madison, Tipton44 min
May 30, 8:53 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery37 min
May 30, 9:02 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion43 min
May 30, 9:07 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam53 min
May 30, 9:26 PM EDTTornado WarningINDHamilton, Henry, Madison34 min
May 30, 9:33 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Shelby42 min
May 30, 9:57 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan48 min
May 30, 10:18 PM EDTAreal Flood WarningINDHendricks, Marion2 hr
May 30, 10:38 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby37 min
May 30, 11:10 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Rush, Shelby34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.